Cymbalta Warning: Discontinuing May Result in Severe Withdrawal Symptoms


In 2008, Cymbalta became the second drug to receive FDA approval for the treatment of fibromyalgia. It was classified as a serotonin-norepinephrine reuptake inhibitor (SNRI) antidepressant. At the time, the FM community was excited to have another medication available that would hopefully reduce pain for at least some FM patients. Little did we suspect the misery that could result when those patients wanted to stop taking Cymbalta.

The medical community has long known that abruptly discontinuing any antidepressant can result in Antidepressant Withdrawal Syndrome. That's why patients are (or should be) strongly urged not to suddenly quit taking an antidepressant but to talk with their doctor about gradually tapering off the medication.

Cymbalta Discontinuation Syndrome

However, neither physicians nor patients expected the severity of withdrawal from Cymbalta. In fact, it's bad enough to warrant its own diagnosis – Cymbalta Discontinuation Syndrome. An FDA advisory committee report about Cymbalta Discontinuation Syndrome states, “Much anecdotal evidence has accumulated documenting the injury, distress and life management impacts caused by discontinuation of Cymbalta. The effects of discontinuation can be severe and extend for weeks or even months.”

As you read through patient descriptions of their Cymbalta withdrawal experiences, it's not uncommon to see terms like “horrific,” “a nightmare,” and “going through hell.” Some of the withdrawal symptoms described include:

“Brain zaps”
(electric shock sensations)
Extreme mood swings
(“irritability that quickly turns to rage”)
Suicidal thoughts Paranoia
Dizziness Confusion
Nausea and Vomiting Limb pain
Headache Fatigue
Nightmares Insomnia
Diarrhea Anxiety
Excessive sweating Agitation
Involuntary crying or laughing Hypomania
Tinnitus Seizures

The Discontinuation Dilemma

When it comes to discontinuing Cymbalta, the prescribing information says, “A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate.”

While gradually reducing the dose sounds like a reasonable approach, there is one very big problem. Cymbalta is only available in three dosages: 20 mg., 30 mg. and 60 mg. To complicate things even further, Cymbalta is a capsule, not a tablet that can be cut in half. Adding insult to injury, patients are warned, “Cymbalta…should not be chewed or crushed, nor should the capsule be opened and its contents sprinkled on food or mixed with liquids.” So although Cymbalta manufacturer, Eli-Lilly, recommends gradually reducing the dose, there is virtually no way to actually do that.

What Can You Do?

If you're currently taking Cymbalta and want to stop, talk with your doctor about developing a discontinuation plan. Make sure your doctor is aware of how severe Cymbalta Discontinuation Syndrome can be and discuss possible options for treating the various symptoms that you may experience. Some doctors have tried switching patients to a different antidepressant that is easier to taper off of and then treating other symptoms with appropriate medications (like antiemetics, antihistamines, etc.) through the withdrawal process.

If you are contemplating whether or not to take Cymbalta, be aware of what you're getting yourself into. Trying to get off of the drug may leave you feeling far worse than the fibromyalgia symptoms you're trying to relieve. Thoroughly discuss the pros and cons with your doctor before making a decision.

1 Star2 Stars3 Stars4 Stars5 Stars (7 votes, average: 3.86 out of 5)

7 thoughts on “Cymbalta Warning: Discontinuing May Result in Severe Withdrawal Symptoms”

  1. Susanna Esposito says:

    I stopped taking Cymbalta suddenly for three days already. Are the effects usually gradual? Or right away?

    1. Kimberley Ray says:

      Mine took a few days to start but we’re extremely bad when they did

    2. Jack D says:

      I experienced very bad withdrawals within 48 hours of last dose, I started sweating, felt shaky, my nerves felt like they were on fire, and my muscles were twitching to the point I shouldn’t have driven myself to the pharmacy. I was on 60 mg twice daily and had run out. Always ask your doc for an emergency stash in case you run out or go to a pharmacy for an emergency refill immediately.

    3. Anita says:

      I am on day 6. Already having some minor side effects. Last time I stopped taking it I made it a week and was miserable. But I had a lot of stress in my life. I’ve taken time off work to detox. My suggestion is do things that make you happy and don’t allow yourself to be too anxious. This helps. And I have taken ibuprofen to help alleviate some of the discomfort. Fortunately, I was on the lowest dose. I feel that so far I am experiencing a lot of the withdrawal symptoms but I am utilizing empowering and positive self therapy. I am a bit hypersensitive and just working through the feelings reminding myself that this discomfort is from the medicine and it won’t last forever. Drink lots of water and aim to eat a really healthy diet to help the body find homeostasis, again, naturally.

    4. Jen Alexander says:

      How are you feeling? My daughter didn’t take her cymbalta for 3 days and is having severe withdrawals. I had to take her to ER for anti nausea meds, she was throwing up uncontrollably. Sweats, fatigue, racing thoughts. She said she thought she would go insane.
      Hope you are doing ok!

  2. Marcia Benson says:

    Try a smaller dosage unless you were taking 20 mg already. I had to drop from 60 to 30mg. It has not been pleasant. Crying gigs and rage persist after 3 months. Good luck to you.

  3. Emily says:

    Right away if you decrease a lot suddenly. What you can do is open the capsules, buy empty capsules, and divide the little beads into smaller doses allowing a much more gradual weaning process.

Leave a Reply